Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 60, NWS Jackson, MS

June 29, 2004Lauderdale County, Newton County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 29, 2004, 7:15 PM CDT for Lauderdale County, Newton County, Mississippi. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 7:15 PM CDT (00:15 UTC)
Expired
Jun 29, 2004, 9:00 PM CDT
In force
105 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lauderdale County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 300014
FFWJAN
MSC075-101-300200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  LAUDERDALE COUDTL  NOEAST CENTRAL MISSISSIPPII
SP*IUNTIL 900 PM CDT

* A 1
  M CDT...WEATHER SERVICE DEPVLCR RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 9 MILES WEST OF UNION
  TO 11 MILES EAST OF MERIDIAN STATION...OR FROM 17 MILES NORTH SFNR HNEWTON TO 9 MILES NORTHWE TOOT WORK.  THE AREA OF HEAVY R IE VA 
  NEARLY STATIONARY.OA
YAAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN OVER 
NORTHERN SECTIONS OF BOTH COUNTIES IN THE LAST HOUR TO AN HOUR AND A 
HALF. THE RAIN TEAR IAS ALREADY FALLEN ALONGI TL NOIE EXPECTED 
COULD LEAD LO REPDDLY RISING WATER LEVELS..LEVPLC.ALLY AROUND 
CREEKS...STREAMS AND LOW LYING AREAS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE REL TRVE TO STREAMS...RIVERS...ORESCEEKS WHICH CAN BECOME KILCEMS II HEAVY RAINS.

MOST DAMHS  N FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3251 8930 325798033 5257 8840 3253 8840
    0 2 2 8841 3244 8842 3245 89254
 9$5

50
1 follow-up statement
000 
WGUS74 KJAN 300211
FFSJAN
MSC075-101-300305-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
910 PM CDT TUE JUN 29 2004

THE FLASH FLOOD WARNING FOR...

NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

HAS BEEN ALLOWED TO EXPIRE. 


AT 900 PM NATIONAL WEATHER SERVICE RADAR INDICATED THAT WHILE 
RAINFALL WAS CONTINUING ACROSS NEWTON AND LAUDERDALE COUNTIES...THE 
RAINFALL INTENSITIES HAD DIMINISHED GREATLY. FURTHER SCATTERED 
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE FOR THE NEXT FEW 
HOURS IN THIS AREA BUT RAINFALL SHOULD NOT BE HEAVY ENOUGH TO 
GENERATE FURTHER FLASH FLOODING PROBLEMS. 

ALTHOUGH THE THREAT FOR ADDITIONAL FLOODING HAS DIMINISHED...SOME 
ROADS MAY HAVE BEEN FLOODED IN THE AREA.  MOTORISTS SHOULD AVOID 
DRIVING THROUGH STANDING WATER.
 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:53 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT TUE JUN 29 2004

.DISCUSSION...THIS AFTERNOONS SURFACE ANALYSIS CONTINUES TO SHOW A
NEARLY STATIONARY FRONT REMAINING DRAPED ACROSS THE MID-SOUTH.
FURTHER SOUTH...DATA ALSO SHOWS A CONFLUENT AXIS NEAR THE U.S.
HIGHWAY 84 CORRIDOR.  WITH ANOTHER PERTURBATION (OR THREE) IN THE
UPPER-LEVEL FLOW MOVING ACROSS OUR AREA...I EXPECT PRECIPITATION TO
FILL IN AROUND THESE BOUNDARIES THIS AFTERNOON.  WHILE ONE OR TWO
STORMS MAY BE STRONG...THE MID- AND UPPER-LEVEL FLOW ACROSS THE AREA
IS RATHER WEAK.  SO I DONT EXPECT WIDESPREAD STRONG OR SEVERE
STORMS THIS EVENING...ALTHOUGH SOME PULSE-TYPE ACTIVITY CANT BE
RULED OUT.  ILL BASE FIRST PERIOD RAIN CHANCES LARGELY OFF OF LAST
MINUTE GLANCES AT THE RADAR...BUT IN GENERAL...ILL HAVE THE HIGHEST
RAIN CHANCES NORTH AND SOUTH...WITH SCATTERED COVERAGE IN THE
MIDDLE.  MOST OF PRECIPITATION SHOULD DIMINISH SHORTLY AFTER SUNSET.

NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
MID-WEEK.  THE STATIONARY FRONT SHOULD REMAIN NEAR THE MISSISSIPPI
AND TENNESSEE STATE LINE THROUGH THURSDAY.  DISTURBANCES...
IMINATING FROM A SHORTWAVE TROUGH OVER THE ROCKY MOUNTAIN REGION...
WILL CONTINUE TO COMBINE WITH THE FRONT (AS WELL AS OTHER MESOSCALE
BOUNDARIES) TO ALLOW A PRETTY GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS TO BE SEEN OVER THE FORECAST AREA.  THE BIG QUESTION
LIES IN DETERMINING THE LOCATION OF THE BEST COVERAGE.  SINCE
THERES NO BIG CHANGE EXPECTED IN THE OVERALL WEATHER PATTERN...WE
DONT EXPECT MUCH CHANGE IN THE (MAINLY) AFTERNOON AND EVENING
PRECIPITATION COVERAGE AT THIS TIME.

UNFORTUNATELY...DAYS 4 THROUGH 7 APPEAR TO CONTINUE THE STORY OF
SAME FORECAST...DIFFERENT PACKAGE.  ANOTHER FRONT WILL ATTEMPT TO
DIVE SOUTHEAST TOWARD THE END OF THE WEEK...AS A SHORTWAVE AMPLIFIES
AS IT HEADS ACROSS MID-AMERICA.  THE SHORTWAVE TROUGH WILL LIKELY
PUSH A FRONT INTO THE DELTA REGION...BEFORE STALLING OUT OVER THE
4TH OF JULY WEEKEND.  WITH REALLY NOTHING UPSTREAM TO PUSH THIS
SHORTWAVE TROUGH OUT OF THE LOWER MISSISSIPPI VALLEY (THUS CHANGING
THE WEATHER PATTERN)...THIS PACKAGE WILL BE DOMINATED BY
PERSISTENCE.  GIVEN THE POSITION OF THE SHORTWAVE TROUGH...I WOULD
EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BE SLIGHTLY BETTER
FURTHER EAST WHERE THE SYNOPTIC SCALE QUASI-GEOSTROPHIC FORCING IS
BEST.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BUTTS/CAMPBELL/BANNAN
Hazardous weather outlook, Jun 29, 3:29 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT TUE JUN 29 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301225-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
329 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
THIS EVENING STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE
ENTIRE OUTLOOK AREA.  STRONG  WINDS... DANGEROUS LIGHTNING AND
HEAVY RAIN WILL BE THE PRIMARY THREAT. A STALLED FRONT ACROSS
NORTHERN MISSISSIPPI AND INTO ARKANSAS WILL CONTINUE TO BE THE
FOCUS OF THUNDERSTORM DEVELOPMENT IN NORTHERN PORTIONS OF THE
OUTLOOK AREA. IN THE SOUTH THE SEABREEZE ACTIVITY AND DAYTIME
HEATING WILL HELP DEVELOP THUNDERSTORMS THERE  WIND GUSTS FROM 40
TO 50 MPH WILL BE POSSIBLE AND REMAIN CAPABLE OF BLOWING OVER
TREES DUE TO SOAKED GROUNDS. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

...FLOODING...
THE ATMOSPHERE OVER THE REGION WILL REMAIN VERY MOIST. ANY
SHOWERS OR THUNDERSTORMS THAT  DEVELOP WILL PRODUCE HEAVY RAIN.
LARGE RAINFALL AMOUNTS IN A SHORT PERIOD...ESPECIALLY NEAR URBAN
AREAS MAY LEAD TO PONDING OF WATER ON ROADWAYS...ALONG WITH MINOR
FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING
AREAS. SEVERAL RIVERS AROUND THE REGION WERE ABOVE FLOOD
STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

HEAVY RAIN OVER THE LAST WEEK...HAS CAUSED THE GROUND AROUND THE
REGION TO BECOME SATURATED AND WITH THE PATTERN REMAINING THE
SAME OVER THE NEXT FEW DAYS GULF MOISTURE WILL CONTINUE TO PILE
UP NORTHWARD. WITH PRECIPITATION REMAINING IN THE FORECAST AND A
HIGH MOISTURE CONTENT IN THE ATMOSPHERE ANY SHOWERS OR
THUNDERSTORMS THAT DEVELOP WILL CAUSE HEAVY RAINFALL AND POSSIBLY
MORE FLOODING PROBLEMS. MINOR FLOODING OF SMALL
CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING AREAS WILL BE
POSSIBLE. SEVERAL RIVERS AROUND THE AREA WERE ABOVE FLOOD
STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN CONDITIONS.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 29, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
706 PM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 W UNION               32.57N 89.17W
06/29/2004  0.50 INCH        NEWTON             MS   EMERGENCY MNGR

            MARBLE SIZED HAIL REPORTED IN PROSPECT.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:58 PM CDTFlash Flood WarningJANLeake, Madison117 min
Jun 30, 3:06 PM CDTFlash Flood WarningJANLincoln59 min
Jun 30, 5:10 PM CDTFlash Flood WarningJANChoctaw, Winston2 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.